Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 15, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 25, 2011, 6:28 PM MDT for Flathead County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2011, 6:28 PM MDT (00:28 UTC)
- Expired
- Jul 25, 2011, 7:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 172 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:37 PM MDT | HAIL 0.88 | 6 Sw Lupfer, MT | HAIL WAS REPORTED AT THE TALLEY LAKE CAMPGROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
133 WUUS55 KMSO 260028 SVRMSO MTC029-260100- /O.NEW.KMSO.SV.W.0015.110726T0028Z-110726T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 628 PM MDT MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA... * UNTIL 700 PM MDT. * AT 624 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LUPFER...OR ABOUT 23 MILES NORTHWEST OF EVERGREEN...AND WAS MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE...US HIGHWAY 93...LUPFER...OLNEY AND RADNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4865 11471 4862 11434 4833 11461 4839 11480 TIME...MOT...LOC 0028Z 193DEG 32KT 4847 11465 $$
2 follow-up statements
824 WWUS55 KMSO 260046 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 646 PM MDT MON JUL 25 2011 MTC029-260100- /O.CON.KMSO.SV.W.0015.000000T0000Z-110726T0100Z/ FLATHEAD MT- 646 PM MDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR WESTERN FLATHEAD COUNTY... * AT 642 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LUPFER...OR ABOUT 23 MILES NORTHWEST OF EVERGREEN...AND WAS MOVING NORTH AT 35 MPH. LAT...LON 4840 11455 4844 11476 4865 11471 4862 11434 TIME...MOT...LOC 0046Z 193DEG 32KT 4850 11460 $$
540 WWUS55 KMSO 260053 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 653 PM MDT MON JUL 25 2011 MTC029-260101- /O.EXP.KMSO.SV.W.0015.000000T0000Z-110726T0100Z/ FLATHEAD MT- 653 PM MDT MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FLATHEAD COUNTY EXPIRES AT 700 PM MDT... LAT...LON 4840 11455 4844 11476 4865 11471 4862 11434 TIME...MOT...LOC 0051Z 193DEG 32KT 4854 11458 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:23 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 25, 2:23 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 223 PM MDT MON JUL 25 2011 .DISCUSSION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW LEVELS WILL SUPPORT ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS IN SOUTHWEST MONTANA INTO THIS EVENING...MAINLY SOUTH AND EAST OF MISSOULA. A WEATHER DISTURBANCE WILL BRUSH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING INTO EARLY TUESDAY SUPPORTING SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS ALSO EXPECTED TO SHIFT ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA LATE THIS EVENING AND TONIGHT AND WILL BRING COOLER AIR INTO THE REGION FOR TUESDAY AND WEDNESDAY. THE AIR MASS SHOULD DRY SUFFICIENTLY MOST AREAS TUESDAY AND WEDNESDAY BEHIND THE FRONT TO SUPPORT A DRY PERIOD. THE EXCEPTION MAY BE FAR NORTHWEST MONTANA FROM ABOUT TROY TO EUREKA AND GLACIER PARK WITH SOME MOISTURE AND INSTABILITY LINGERING. HIGH PRESSURE WILL GRADUALLY BULGE NORTHWARD OVER THE NORTHERN ROCKIES PRODUCING A WARMING TREND AND QUITE DRY CONDITIONS THURSDAY...FRIDAY ...SATURDAY...AND SUNDAY. HOWEVER...MODERATE WEST WINDS ALOFT ARE ALSO EXPECTED TO CONTINUE AND THUS SOME AFTERNOON WEST WINDS MAY DEVELOP EACH AFTERNOON. OVERALL...THIS WARMING WEATHER PATTERN...WITH VERY DRY AIR AND SOME AFTERNOON WEST WINDS MAY START TO ACCELERATE THE CURING AND DRYING OF SMALLER FUELS...SUCH A GRASS AND BRUSH. && .AVIATION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW LEVELS SHOULD SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS WITH MICROBURSTS OVER SOUTHWEST MONTANA INTO THIS EVENING. KBTM WILL BE MOSTLY IMPACTED BY THE GUSTY WINDS. A WEATHER DISTURBANCE AND WEAK COLD FRONT ARE EXPECTED TO BRUSH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN THIS SAME GENERAL AREA...ESPECIALLY FROM ABOUT OROFINO TO KALISPELL...KGPI. THE MAIN IMPACT FROM THESE STORMS SHOULD BE A COMBINATION OF BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....LOEFFELBEIN AVIATION...BAUCK
In the hours before
Special weather statement, Jul 25, 1:25 PM MDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
125 PM MDT MON JUL 25 2011
IDZ009-010-252000-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
125 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 200 PM
MDT...
AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALMON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4512 11406 4547 11378 4542 11376 4539 11372
4533 11372 4528 11368 4526 11368 4523 11364
4503 11384
TIME...MOT...LOC 1925Z 213DEG 34KT 4515 11388Special weather statement, Jul 25, 1:44 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 144 PM MDT MON JUL 25 2011 MTZ006-007-252015- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- 144 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...SOUTHERN POWELL AND NORTHERN DEER LODGE COUNTIES UNTIL 215 PM MDT... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PHILIPSBURG...OR 19 MILES NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRINCETON AND GOLDCREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4663 11296 4643 11272 4616 11326 4630 11344 TIME...MOT...LOC 1943Z 227DEG 32KT 4630 11325
Special weather statement, Jul 25, 5:02 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT MON JUL 25 2011
MTZ001-003-004-252330-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
502 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTHERN
MINERAL COUNTIES UNTIL 530 PM MDT...
AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4799 11508 4784 11500 4765 11466 4743 11516
4765 11548
TIME...MOT...LOC 2302Z 227DEG 27KT 4769 11512Special weather statement, Jul 25, 5:38 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 538 PM MDT MON JUL 25 2011 MTZ001>003-260030- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 538 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...CENTRAL SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 630 PM MDT... AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF BIG ARM...OR 28 MILES WEST OF POLSON...MOVING NORTHEAST AT 35 MPH. THIS STORM MAY TRACK ACROSS THE NORTHERN SECTION OF FLATHEAD LAKE. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY... BIGFORK...NIARADA...ELMO...LAKE MARY RONAN...PROCTOR...DAYTON... ROLLINS...LAKESIDE...SOMERS AND CRESTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4820 11413 4793 11388 4775 11471 4781 11489 TIME...MOT...LOC 2336Z 244DEG 31KT 4785 11466
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:00 PM MDT | Special Weather Statement | MSO | Sanders | 45 min |
| Jul 25, 7:05 PM MDT | Special Weather Statement | MSO | Flathead | 40 min |
| Jul 25, 7:52 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 38 min |
| Jul 25, 8:28 PM MDT | Special Weather Statement | MSO | Flathead | 47 min |
| Jul 25, 10:26 PM MDT | Special Weather Statement | MSO | Flathead | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.